Dr. Jonathan Farley

Associate Professor of Mathematics
Office Location: 
Key Hall 150
(443) 885-3473

D.Phil. (Mathematics), University of Oxford, 1995
A.B. summa cum laude (Mathematics), Harvard University, 1991


D.Phil. (Mathematics), University of Oxford, 1995
A.B. summa cum laude (Mathematics), Harvard University, 1991

Research Interests:

Combinatorics, Lattice Theory and the Theory of Ordered Sets. Applications of combinatorics in homeland security and counterterrorism.

Seed Magazine named Dr. Farley one of "15 people who have shaped the global conversation about science in 2005."

Selected Publications:

  • Jonathan David Farley, "Evolutionary Dynamics of Bee Colony Collapse Disorder: First Steps toward a Mathematical Model of the Contagion Hypothesis," Journal of Advances in Agriculture 7 (2017), 1050-1056.
  • Jonathan David Farley, "Quasi-completeness and localizations of polynomial domains: A conjecture from ‘Open problems in commutative ring theory,'" Bulletin of the Korean Mathematical Society 53 (2016), 1613-1615.
  • Jonathan David Farley, "Strictly Order-Preserving Maps into Z, I: A Problem of Daykin from the 1984 Banff Conference on Graphs and Order," Mathematica Pannonica 25 (2014-2015), 17-39.
  • Jonathan David Farley, "Distributive Lattices of Small Width, I: A Question of Rosenberg from the 1981 Banff Conference on Ordered Sets," Mathematica Pannonica 24 (2013), 231-242.
  • Jonathan David Farley, "A Problem (Attributed to Rado) from Mirsky's 1971 Monograph Transversal Theory and a Conjecture from the 1982 Proceedings of the American Mathematical Society," Mathematica Pannonica 24 (2013), 3-14.
  • Jonathan David Farley (2012). "How Al Qaeda Can Use Order Theory to Evade or Defeat U.S. Forces: The Case of Binary Posets," in Evangelos Kranakis (Ed.), Advances in Network Analysis and Its Applications (pp. 299-306). Vienna, Austria: Springer Verlag.
  • Jonathan David Farley, "Solution to conjectures of Schmidt and Quackenbush from 1974 and 1985: tensor products of semilattices," Mathematica Pannonica 22 (2011), 135-147.
  • Jonathan David Farley and Ryan Klippenstine, "Distributive lattices of small width, II: a problem from Stanley's 1986 text Enumerative Combinatorics," Journal of Combinatorial Theory (A) 116 (2009), 1097-1119.
  • Jonathan David Farley and Héctor Rosario, "A Critique of Monetary Educational Incentives for Elementary and Middle School Students in New York City Public Schools," Teachers College Record (May 15, 2008).
  • Jonathan David Farley, "The N.S.A.'s Math Problem," The New York Times (May 16, 2006). 
  • Jonathan David Farley, "Linear extensions of ranked posets, enumerated by descents. A problem of Stanley from the 1981 Banff Conference on Ordered Sets," Advances in Applied Mathematics 34 (2005), no. 2, 295-312.
  • Jonathan David Farley and Sungsoon Kim, "The automorphism group of the Fibonacci poset: a ‘not too difficult' problem of Stanley from 1988," Journal of Algebraic Combinatorics 19 (2004), no. 2, 197-204.
  • Jonathan David Farley and Bernd S. W. Schröder, "Strictly order-preserving maps into Z, II. A 1979 problem of Erné," Order 18 (2001), 381-385.
  • Jonathan David Farley, "Functions on distributive lattices with the congruence substitution property: some problems of Grätzer from 1964," Advances in Mathematics 149 (2000), no. 2, 193-213.
  • Jonathan David Farley, "Quasi-differential posets and cover functions of distributive lattices I. A conjecture of Stanley," Journal of Combinatorial Theory (A) 90 (2000), no. 1, 123-147.
  • J.D. Farley, "The automorphism group of a function lattice: a problem of Jónsson and McKenzie," Algebra Universalis 36 (1996), no. 1, 8-45.